Dehradun | Jagran News Desk: New Zealand on Monday (August 30) reported the country's first recorded death linked to the American COVID-19 vaccine Pfizer. The announcement was made by the health ministry following a review by an independent COVID-19 vaccine safety monitoring board which reported the death of a woman after receiving the vaccine. However, the ministry did not mention the woman's age and the cause of death is not certain yet.

"This is the first case in New Zealand where a death in the days following vaccination has been linked to the Pfizer COVID-19 vaccine," the health ministry said.

"The case has been referred to the coroner and the cause of death has not yet been determined," the health ministry added.

According to the board, the woman's death was caused due to myocarditis, which is known to be a rare side effect of the Pfizer COVID-19 vaccine, the statement read. Myocarditis is an inflammation of the heart muscle that can limit the organ's ability to pump blood and can cause changes in heartbeat rhythms leading to heart failure, abnormal heartbeat, and sudden death.

The independent board did consider that the women suffered from myocarditis probably because of the vaccination. The board also noted that there were other medical issues occurring at the same time that may have influenced the outcome following vaccination.

"The benefits of vaccination with the Pfizer COVID-19 vaccine continue to greatly outweigh the risk of both COVID-19 infection and vaccine side effects, including myocarditis," the board said.

The Pfizer media team in New Zealand did not immediately reply to an emailed request for comment by the news agency Reuters. They are yet to issue a statement over the death of the woman allegedly due to their Pfizer COVID-19 vaccine.

Currently, Pfizer/BioNTech, Janssen, and AstraZeneca vaccines have been provisionally approved by New Zealand authorities. Pfizer vaccine is the only vaccine that has been approved for rollout to the public.

(With inputs from Reuters)

Posted By: Sugandha Jha